Question of the Month
Q: I am 31 and have thinning scalp hair probably due to too much testosterone.
It is very worrisome and I am on Spironolactone and a birth control pill. They seem to help some but not as much as I'd like. I'm really concerned about the hair loss and also concerned because I would like to have a baby in the future and cant get PG while on these meds. If I stop the Spiro....I'm so
afraid while trying to conceive my hair will continue to thin until there's nothing left. It was thinning fairly fast before the meds.
A: It is true that most medications for androgenic skin and hair disorders (acne, increased facial and body hair and scalp hair loss) should not be taken during pregnancy. A male fetus needs the full effect of testosterone to develop normally and so any testosterone blocker could, in theory, produce birth defects. It's not absolutely proven but the baby's health is too
important to take any chances.
What I usually recommend to my patients, is stopping the medication two cycles before trying to conceive. Then, after the baby is born and the mother is no longer breast feeding, the medications can be restarted. Fortunately, alopecia usually gets better during pregnancy but acne and hair growth are less predictable - sometimes they get better and sometimes
worse. However, I can't think of any patient of mine who regretted stopping the alopecia medications to have a child.
Remember, my comments are general. Any medication change and planning for a
healthy pregnancy should be discussed with your doctor.
Geoffrey Redmond, MD
Read Other Questions ->
Read Articles on Similar Subjects ->